Alert archive / Iowa / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 52, NWS Sioux Falls, SD

June 12, 2024Clay County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 12, 2024, 6:39 PM CDT for Clay County, Iowa. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2024, 6:39 PM CDT (23:39 UTC)
Expired
Jun 12, 2024, 6:57 PM CDT
In force
18 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Clay County, IA

The radar

The Sioux Falls radar (KFSD), 149 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 6:46 PM CDTHAIL 0.886 Ene Dickens, IAHail up to nickel size. Rain just under 0.50 inches. Time estimated via radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2495 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

224 
WUUS53 KFSD 122339
SVRFSD
IAC041-130015-
/O.NEW.KFSD.SV.W.0052.240612T2339Z-240613T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
639 PM CDT Wed Jun 12 2024

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northeastern Clay County in northwestern Iowa...

* Until 715 PM CDT.

* At 639 PM CDT, a severe thunderstorm was located near Lost Island
  Lake, or 8 miles east of Spencer In Clay County, moving east at 20
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Clay County, including the following locations...
  Dickens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4308 9509 4324 9507 4325 9491 4306 9492
      4305 9492
TIME...MOT...LOC 2339Z 274DEG 17KT 4316 9499 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Meyers
2 follow-up statements
198 
WWUS53 KFSD 122350
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
650 PM CDT Wed Jun 12 2024

IAC041-130015-
/O.CON.KFSD.SV.W.0052.000000T0000Z-240613T0015Z/
Clay IA-
650 PM CDT Wed Jun 12 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN CLAY COUNTY...

At 649 PM CDT, a severe thunderstorm was located over Lost Island
Lake, or 12 miles east of Spencer In Clay County, moving east at 20
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Clay County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4309 9500 4322 9498 4323 9491 4307 9492
TIME...MOT...LOC 2349Z 275DEG 18KT 4315 9491 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Meyers
325 
WWUS53 KFSD 122357
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
657 PM CDT Wed Jun 12 2024

IAC041-130007-
/O.CAN.KFSD.SV.W.0052.000000T0000Z-240613T0015Z/
Clay IA-
657 PM CDT Wed Jun 12 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLAY COUNTY IS
CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

&&

LAT...LON 4309 9500 4322 9498 4323 9491 4307 9492
TIME...MOT...LOC 2356Z 274DEG 17KT 4315 9486 

$$

Meyers

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 6:31 PM CDT, 8 minutes earlier. Its key messages:

  • A few more hours of hot conditions, with an additional round of rain possible (30%) late this afternoon east of I-29. While chances are low, isolated to scattered severe thunderstorms may develop into the evening hours, with up to 2 inch hail and gusts up to 70 mph possible.
  • Another round of scattered light showers and thunderstorms move across the region during the late overnight hours into Thursday morning, with afternoon temperatures again in the 80s.
  • Near to above normal temperatures will continue, with daily highs expected to peak the upper 70s to 80s.
  • Confidence continues to increase in more widespread rain chances on Saturday, with periodic chances for additional rain continuing into the early parts of next week.
Area forecast discussion, Jun 12, 6:31 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
631 PM CDT Wed Jun 12 2024

.KEY MESSAGES...

- A few more hours of hot conditions, with an additional round
  of rain possible (30%) late this afternoon east of I-29. While
  chances are low, isolated to scattered severe thunderstorms
  may develop into the evening hours, with up to 2 inch hail and
  gusts up to 70 mph possible.

- Another round of scattered light showers and thunderstorms
  move across the region during the late overnight hours into
  Thursday morning, with afternoon temperatures again in the
  80s.

- Near to above normal temperatures will continue, with daily
  highs expected to peak the upper 70s to 80s.

- Confidence continues to increase in more widespread rain
  chances on Saturday, with periodic chances for additional rain
  continuing into the early parts of next week.

&&

.DISCUSSION...
Issued at 252 PM CDT Wed Jun 12 2024

While we had scattered to areas of showers and thunderstorms
earlier, temperatures have had no problems rebounding back up into
the mid to upper 80s across the region. This is occurring as
temperatures aloft continue to exceed the 90th percentile of
climatology, so with a couple hours left of sunshine, we could still
see areas reach up into the lower 90s before the afternoon is over.
While the earlier thunderstorms were caused by the prefrontal
trough, the cold front itself is still poised to move through the
area later this afternoon into the evening hours. However, the front
itself does not look to create enough lift to overcome the 50-100
J/kg of convective inhibition (CIN) created by the warm-air
advection aloft. So, while we would have 2000-3000 J/kg of CAPE and
45 to 50 knots of bulk shear available to any storm that is able to
break through the cap, additional severe thunderstorm development
appears unlikely as the cap is expected to remain in place.

As we cooldown to our cross over temperatures tonight, we may see
some patchy fog develop in low-lying areas and river valleys, but
overall widespread fog is not currently expected. Otherwise, winds
will be light and variable tonight, with overnight low temperatures
largely in the 60s expected. A weak shortwave moves across the
region late overnight into the morning hours, but as dewpoints drop
down in the 50s and low MUCAPE values of a 100-300 J/kg, only
expecting light rain before the showers exit off to our east. Above
normal temperatures in the lower to upper 80s are still expected for
Thursday, as the cold front largely lowered our dewpoints.

Upper level ridging occurs off to our west overnight into Friday,
with a surface high pressure sliding down from Canada during the
early morning hours. This will keep us closer to our normal
temperatures, in the lower to mid 80s. Upper level ridging breaks
down throughout the day as a potent shortwave ejects onto the
central plains from the rockies, with the first of many shortwaves
moving across the area by Friday evening. SPC has issued a level 1
out of 5 risk for severe thunderstorms. As additional waves move
overhead, periodic chances for showers and thunderstorms continue
throughout the day on Saturday, before ending on Sunday morning.

The pattern remains active into the beginning of next week as
southwesterly flow aloft continues due to a strong upper level ridge
expected to develop along the east coast. This sets us up to
potentially see periodic chances for rain as numerous shortwaves
move across the region, with the inverted trough from a surface low
pressure system also focusing chances for rain across the region.
Model solutions have similar ideas, but do vary in their
placement of warmest temperatures and highest rainfall chances,
so have left the NBM in place given the uncertainties.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 613 PM CDT Wed Jun 12 2024

Isolated to scattered showers and storms expected this evening
across the area. As of 12.23z, storms are located over KSUX and
across northwestern IA - have included at KSUX for a couple
hours (through 13.02z). Additional storms are on-going further
to the north in northeastern SD and central MN. Will be watching
this activity as it drops to the southeast through the evening.
Activity through the evening and into tonight could be strong to
severe with large hail and damaging winds. Otherwise, another
round of showers and storms may develop late tonight into early
Thursday morning. MVFR to IFR conditions will be possible with
any stronger storm. Confidence is too low in the other
convection chances to include mention at any site for now.

Outside of convection, VFR conditions prevail. Breezy south to
southeasterly winds become light and somewhat variable
overnight, which could lead to patchy fog in low lying areas.
Winds out of the north to northeast tomorrow morning and may
gust around 20 to 25 knots in the afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...APT
AVIATION...SG
Hazardous weather outlook, Jun 12, 4:07 AM CDT, 14 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
407 AM CDT Wed Jun 12 2024

SDZ038-050-052-053-057>060-063>065-068-130915-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-
407 AM CDT Wed Jun 12 2024

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms will be possible from the
morning to early afternoon. A few storms may become severe with large
hail up to half dollar size and damaging wind gusts up to 60 MPH
being the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Periodic shower and thunderstorm chances will continue into early
next week with more widespread chances possible by Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-069>071-130915-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody-
McCook-Minnehaha-Turner-Yankton-Union-
407 AM CDT Wed Jun 12 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms will be possible mostly east of
the James River throughout the day. A few storms may become severe
with large hail around 2 inches in diameter and damaging wind gusts
up to 70 MPH being the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Periodic shower and thunderstorm chances will continue into early
next week with more widespread chances possible by Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 12, 12:47 PM CDT, 5 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1247 PM CDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 AM     Tstm Wnd Dmg     4 SSE Garvin            44.16N 95.72W
06/12/2024                   Murray             MN   Utility Company

            Report of 4 power line poles that were
            damaged, which took down power to
            substations, resulting in a brief power
            outage.

&&

AT
Local storm report, Jun 12, 1:04 PM CDT, 5 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
104 PM CDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     Rain             2 E Salem               43.72N 97.35W
06/12/2024  U2.00 Inch       McCook             SD   Trained Spotter

            Spotter reported pea sized hail and heavy
            rain. They had 2 inches in their guage at
            the time of the phone call at 1300.

&&

AJP
Local storm report, Jun 12, 1:10 PM CDT, 5 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
110 PM CDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     Hail             4 NE Canistota          43.64N 97.23W
06/12/2024  M1.00 Inch       McCook             SD   Trained Spotter

            Spotter reported 1 inch hail.

&&

AJP
Local storm report, Jun 12, 1:12 PM CDT, 5 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
112 PM CDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     Hail             4 NE Canistota          43.64N 97.23W
06/12/2024  M1.00 Inch       McCook             SD   Trained Spotter

            Corrects previous hail report from 4 NE
            Canistota. Spotter reported 1 inch hail.

&&

AJP
Local storm report, Jun 12, 1:33 PM CDT, 5 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
133 PM CDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     Tstm Wnd Dmg     Salem                   43.73N 97.39W
06/12/2024                   McCook             SD   Emergency Mngr

            McCook county EM called to report trees down
            in Salem. He also reported heavy rain with
            some ponding due to drainage issues but that
            it has already subsided. He also reported a
            semi tipped over with injuries.

&&

AJP
Local storm report, Jun 12, 6:21 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
621 PM CDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     Hail             2 NNW Sergeant Bluff    42.42N 96.36W
06/12/2024  M1.25 Inch       Woodbury           IA   Public

&&

JC

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 6:19 PM CDTSevere Thunderstorm WarningFSDWoodbury26 min
Jun 12, 6:41 PM CDTSevere Thunderstorm WarningFSDWoodbury19 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.